Encephalomyelopathy following high-dose BCNU therapy

P. C. Burger, E. Kamenar, S. C. Schold

Research output: Contribution to journalArticle

Abstract

Autopsies were performed on four patients who had been treated with high-dose BCNU therapy for visceral, cutaneous, or lymphoid malignancies. Three had developed an encephalopathy or encephalomyelopathy within five weeks before death. In all four patients distinctive lesions were found within the central nervous system that were either (1) discrete foci of swollen axis cylinders and myelin vacuolization or (2) larger, symmetric areas of edema with white and gray matter necrosis. Fibrinoid necrosis and fibrin microthrombin were much more prominent in the latter. The small discrete foci of axonal and myelin alterations are similar, if not identical, to lesions previously associated with cranial radiation or combined cranial radiotherapy and chemotherapy. The larger lesions share features with 'methotrexate encephalopathy' and delayed radionecrosis. The presence of these lesions in these patients, who had not received cranial radiation, suggests that high-dose BCNU therapy alone is associated with, and may produce, certain distinctive structural changes in the central nervous system. The presence of fibrinoid necrosis and fibrin microthrombi suggests that this possible pathologic effect of BCNU could be mediated by the drug's effect on the cerebrospinal vasculature.

Original languageEnglish (US)
Pages (from-to)1318-1327
Number of pages10
JournalCancer
Volume48
Issue number6
StatePublished - 1981
Externally publishedYes

Fingerprint

Carmustine
Necrosis
Brain Diseases
Myelin Sheath
Fibrin
Central Nervous System
Radiation
Methotrexate
Autopsy
Edema
Radiotherapy
Therapeutics
Drug Therapy
Skin
Pharmaceutical Preparations
Neoplasms

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this

Burger, P. C., Kamenar, E., & Schold, S. C. (1981). Encephalomyelopathy following high-dose BCNU therapy. Cancer, 48(6), 1318-1327.

Encephalomyelopathy following high-dose BCNU therapy. / Burger, P. C.; Kamenar, E.; Schold, S. C.

In: Cancer, Vol. 48, No. 6, 1981, p. 1318-1327.

Research output: Contribution to journalArticle

Burger, PC, Kamenar, E & Schold, SC 1981, 'Encephalomyelopathy following high-dose BCNU therapy', Cancer, vol. 48, no. 6, pp. 1318-1327.
Burger PC, Kamenar E, Schold SC. Encephalomyelopathy following high-dose BCNU therapy. Cancer. 1981;48(6):1318-1327.
Burger, P. C. ; Kamenar, E. ; Schold, S. C. / Encephalomyelopathy following high-dose BCNU therapy. In: Cancer. 1981 ; Vol. 48, No. 6. pp. 1318-1327.
@article{94b5c1ee20984e9a9764193434604f93,
title = "Encephalomyelopathy following high-dose BCNU therapy",
abstract = "Autopsies were performed on four patients who had been treated with high-dose BCNU therapy for visceral, cutaneous, or lymphoid malignancies. Three had developed an encephalopathy or encephalomyelopathy within five weeks before death. In all four patients distinctive lesions were found within the central nervous system that were either (1) discrete foci of swollen axis cylinders and myelin vacuolization or (2) larger, symmetric areas of edema with white and gray matter necrosis. Fibrinoid necrosis and fibrin microthrombin were much more prominent in the latter. The small discrete foci of axonal and myelin alterations are similar, if not identical, to lesions previously associated with cranial radiation or combined cranial radiotherapy and chemotherapy. The larger lesions share features with 'methotrexate encephalopathy' and delayed radionecrosis. The presence of these lesions in these patients, who had not received cranial radiation, suggests that high-dose BCNU therapy alone is associated with, and may produce, certain distinctive structural changes in the central nervous system. The presence of fibrinoid necrosis and fibrin microthrombi suggests that this possible pathologic effect of BCNU could be mediated by the drug's effect on the cerebrospinal vasculature.",
author = "Burger, {P. C.} and E. Kamenar and Schold, {S. C.}",
year = "1981",
language = "English (US)",
volume = "48",
pages = "1318--1327",
journal = "Cancer",
issn = "0008-543X",
publisher = "John Wiley and Sons Inc.",
number = "6",

}

TY - JOUR

T1 - Encephalomyelopathy following high-dose BCNU therapy

AU - Burger, P. C.

AU - Kamenar, E.

AU - Schold, S. C.

PY - 1981

Y1 - 1981

N2 - Autopsies were performed on four patients who had been treated with high-dose BCNU therapy for visceral, cutaneous, or lymphoid malignancies. Three had developed an encephalopathy or encephalomyelopathy within five weeks before death. In all four patients distinctive lesions were found within the central nervous system that were either (1) discrete foci of swollen axis cylinders and myelin vacuolization or (2) larger, symmetric areas of edema with white and gray matter necrosis. Fibrinoid necrosis and fibrin microthrombin were much more prominent in the latter. The small discrete foci of axonal and myelin alterations are similar, if not identical, to lesions previously associated with cranial radiation or combined cranial radiotherapy and chemotherapy. The larger lesions share features with 'methotrexate encephalopathy' and delayed radionecrosis. The presence of these lesions in these patients, who had not received cranial radiation, suggests that high-dose BCNU therapy alone is associated with, and may produce, certain distinctive structural changes in the central nervous system. The presence of fibrinoid necrosis and fibrin microthrombi suggests that this possible pathologic effect of BCNU could be mediated by the drug's effect on the cerebrospinal vasculature.

AB - Autopsies were performed on four patients who had been treated with high-dose BCNU therapy for visceral, cutaneous, or lymphoid malignancies. Three had developed an encephalopathy or encephalomyelopathy within five weeks before death. In all four patients distinctive lesions were found within the central nervous system that were either (1) discrete foci of swollen axis cylinders and myelin vacuolization or (2) larger, symmetric areas of edema with white and gray matter necrosis. Fibrinoid necrosis and fibrin microthrombin were much more prominent in the latter. The small discrete foci of axonal and myelin alterations are similar, if not identical, to lesions previously associated with cranial radiation or combined cranial radiotherapy and chemotherapy. The larger lesions share features with 'methotrexate encephalopathy' and delayed radionecrosis. The presence of these lesions in these patients, who had not received cranial radiation, suggests that high-dose BCNU therapy alone is associated with, and may produce, certain distinctive structural changes in the central nervous system. The presence of fibrinoid necrosis and fibrin microthrombi suggests that this possible pathologic effect of BCNU could be mediated by the drug's effect on the cerebrospinal vasculature.

UR - http://www.scopus.com/inward/record.url?scp=0019413834&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019413834&partnerID=8YFLogxK

M3 - Article

VL - 48

SP - 1318

EP - 1327

JO - Cancer

JF - Cancer

SN - 0008-543X

IS - 6

ER -